Doctors Lounge - Rheumatology AnswersBack to Rheumatology Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 8/21/2017.
Forum Name: Rheumatology Topics
Question: Severe Generalized Edema in SLE Patient
|vigilant07 - Tue Dec 30, 2008 10:16 pm||
I was diagnosed with SLE several months ago (athletic female in early 20s) and currently am not on any steroid treatment, only Plaquinil. Today I experienced a gradual increase in swelling all over my body, starting in my legs and eventually extending into my face, lips, neck lymph nodes, etc. The edema in my lower legs was so bad I could hardly walk. I'm not allergic to anything and it was a very gradual onset over the course of the day. I'm not able to see my Dr. until after the New Year so I'm highly curious what's going on and if it's possibly just one of those mysterious Lupus symptoms that will pass. I haven't checked my blood pressure, but I generally run fairly low due to my activity levels...so I am quite sure it's not hypertension related.
|Tom Plamondon PA-C - Fri Jan 02, 2009 3:00 pm||
This may be a flare of the lupus.
Moreover, this edema may be caused by nephrosis (abnormality of the kidney characterized by protein in urine >3.5 grams/day, hypertension and swelling):
I would check routine urine analysis, the 24 urine sample for protein, serum for albumin levels, and check for high blood pressure.
Secondary, examine the joints for arthritis (warmth, swelling, pain).
Generalized edema is not an adverse effect of Plaquinil.
Your physician will discuss treatment options.
Keep us posted.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.